How the Good Samaritan Drug Overdose Act Can Help Prevent Drug Overdoses and Deaths

Written on Behalf of Affleck & Barrison LLP

There is an increasing number of Canadians overdosing or dying from the use of opioids. The Public Health Agency of Canada has estimated that at least 2,458 Canadians died from an opioid-related overdose in 2016, which amounts to almost seven deaths every day.

On May 4, 2017, the Good Samaritan Drug Overdose Act (“Act”) became law as part of the Government of Canada’s approach to address the growing number of overdoses and deaths caused by opioids (pain relieving drugs, including fentanyl). Many of these deaths are avoidable if medical attention is obtained quickly, but evidence demonstrates that witnesses to an overdose do not call 911 for concern of police involvement.

The Honourable Jane Philpott, Minister of Health, was quoted as saying,

During an overdose, a call to 911 can often be the difference between life and death. We hope that this new law, and the legal protection it offers, will help encourage those who experience or witness an overdose to make that important call, and save a life.

WHAT LEGAL PROTECTION IS GRANTED BY THE ACT?

This Act provides legal protection for individuals who seek emergency help or witness an overdose. An overdose is defined in the Act as a

 physiological event induced by the introduction of a controlled substance into the body of a person that results in a life-threatening situation and that a reasonable person would believe requires emergency medical or law enforcement assistance.

This Act can protect you from charges for possession of a controlled substance, i.e. drugs, under section 4(1) of the Controlled Drugs and Substances Act.

This Act also protects people in breach of the following conditions under section 4(1) of the Controlled Drugs and Substances Act:

  • Parole;
  • Pre-trial release;
  • Probation orders;
  • Simple possession; and,
  • Conditional sentences.

It does not, however, provide legal protection against more serious offences, such as:

  • Outstanding warrants;
  • Production and trafficking of controlled substances; and,
  • All other crimes not outlined within the act.

The Act applies to all people seeking emergency support during an overdose, including the person experiencing the overdose. It also protects anyone who seeks help, whether they stay or leave the overdose scene before help arrives.

WHAT ARE OPIOIDS?

Opioids are drugs with pain relieving properties that are used primarily to treat pain. Over the counter opioids (i.e. Tylenol 1) can be purchased at the pharmacy without visiting a doctor to treat minor aches and pains, like headaches or tooth aches. There are also opioids that are prescribed by a doctor to relieve medium to severe pain, like after surgery.

Fentanyl is an extremely strong opioid that is prescribed for people with extreme pain, like cancer, and should only be used under medical supervision.

This type of drug can produce euphoria, or a high feeling, which leads them to be used improperly. Examples of opioids that can be prescribed medications, such as:

  • Codeine;
  • Fentanyl;
  • Morphine;
  • Oxycodone;
  • Hydromorphone; and,
  • Medical heroin.

Doctors sometimes prescribe opioids for conditions, such as:

  • Acute moderate to severe pain;
  • Chronic pain;
  • Moderate to severe diarrhea; and,
  • Moderate to severe cough.

Dependency, substance use disorder and overdose are serious side effects and risks of using opioids. They have the potential for problematic use because they produce a “high” feeling.

WHAT IS AN OVERDOSE?

An overdose can occur when one has ingested too much of an opioid. Opioids slow down the part of the brain that controls breathing. If you take more opioids than your body can handle, your breathing slows, which can lead to unconsciousness or death. Signs of an overdose include:

  • Person can’t be woken up;
  • Breathing is slow or has stopped;
  • Snoring or gurgling sounds;
  • Fingernails and lips turn blue or purple;
  • Pupils are tiny (pinned) or eyes are rolled back;
  • Body is limp.

WHAT TO DO IN CASE OF A SUSPECTED OVERDOSE

In case of a suspected overdose, the following is recommended:

  • Check to see if the person is breathing. Look, listen and feel.
  • Call 911 immediately. Tell the operator that this is a suspected overdose, so the emergency crew can bring naloxone (a medication that can temporarily stop or reverse an opioid overdose).
  • Do not leave the person alone. Wait until help arrives. If you must leave, turn the person on their side to avoid possible choking.
  • Try to keep the person awake and remind them to take frequent deep breaths.
  • If you are concerned that people you know are using opioids, you can get a naloxone kit from the public health unit or a local pharmacy.

If you are facing a drug related charge or have any questions regarding your legal rights, contact Affleck & Barrison LLP online or at 905-404-1947. We offer a free consultation and are available to help you 24 hours a day, 7 days a week.